Change of drug?

Hi folks. Wondering whether those of you who use Tramadol can help me. I have been getting effective relief from Codeine over the last couple of months, H owever the inevitable has now happened in a short period of time- I've become tolerant and it's no where near as effective.I was wondering whether Tramadol has the same effect on the body? Has anyone experienced tolerance on this drug? Also are there any other common side effects? Constipation occurrd with Codeine for example which i tackled with a daily dose of prunes! I would also find it helpful to know what is the lowest effective dose of Tramadol that you have found helpful. Cheers.

8 Replies

  • I found it to be very good for a few years.

    If it were me I'd try it You'll find the side-effects listed on line. I think some on here have complained of itching. Personally I've not experienced any side-effects from it but obviously we are all different that way.

    Good luck.

  • Cheers Raffs. Thanks for your advice.

  • I used Tramadol for several years. it is a synthetic opiate. I took it until my back pain was so bad we had to go up the list of pain meds. Worked great for my RLS. However, you can build a tolerance to ANY pain med, and lots of other meds. But Tramadol is the lesser of the pain meds "evils". I loved it for RLS, and know many people who use it for RLS now. BUT, because it is synthetic, it is a little different than the other pain meds/opiates, and this is the one other drug that you can augment on besides the dopamine meds, not as bad, but still you can have to take a higher and higher dose to get the same relief for SOME people. One way to avoid building up a tolerance is to skip a dose once in a while, which is what I do with my morphine and hydrocodone. I have taken them effectively for 12 yrs, and my tolerance issues are minimal. So, to answer your question, YES, you can build up a tolerance for any pain med, which has happened with you for codeine. So, all you can do is try, but very hard to get away from the tolerance issue.

  • Thanks very much for your reply Nightdancer. Interesting. I've not been taking the Codeine every day in order to avoid tolerance but this hasn't prevented it. I'm so disappointed because it was working so well. I had no idea that Tramadol could cause augmentation. This means that I will need to give it careful consideration and will probably avoid it. I don't want to make my RLS worse. I'm amazed you've avoided tolerance for so long when it only took 3 months for me. I'm pleased for you.

  • Jumpey, just incase you do decide in the future to try Tramadol the lowest effective dose is 50 mg. As Nightdancer has told you yes Tramadol like the Dopamine Agonists meds can cause augmentation but unlike the Dopamine meds augmentation from Tramadol is very rare. ..Pippins2 x

  • thanks! keep in mind, as long as you go into Tramadol, and realize it can augment your RLS, it does help make a difference. And the augmentation for Tramadol is nowhere near as bad as with the dopamine drugs. I was just talking to Dr. Mark Buchfuhrer the other day, my international expert and researcher, and mentor, and he says he HAS had quite a few patients who DID augment on Tramadol, but he says it is nowhere near as dramatic as dopamine augmentation. But, it is something to remember. Any time, Jumpey. ;)

  • a thought for consideration.........Could it be that your RLS is progressing and codeine is just not strong enough for you any more? Codeine is about the weakest narcotic you can use for RLS, so it may be it has stopped working for you, and your RLS is just progressing on it's own? RLS is a progressive disease.

  • Thanks for that -plenty of food for thought.Yes I realise that and it is going through a bad stage at the moment. I find that it goes through phases of relative remission( a few days when it's not too bad) followed by a very active phase (when it's really bad for weeks on end). It's always been like that. Mark Buchfuhrer is so helpful- we're blessed to have him to help.

You may also like...